MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL PRESIDIO 18 - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL PRESIDIO 18 - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number PC418144730
Medical Device Problem Codes Unraveled Material (1664); Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/18/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Summary: very limited information was received.The unspecified progreat microcatheter (comes in two inner lumens of 0.022¿ and 0.025¿.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.All location and measurement callouts are approximate and for reference only.Two devices were received unidentified in the same bag with no prior notice received.One device cannot be identified due to the coil being completely stretched.The one device was identified as a pc4181447-30 as a 14x47 and may be under lot c34163, however this cannot be definitively determined as both products were not labeled prior to return.The coil was returned unsheathed and entangled.The first secondary winding off the ball tip has been damaged.Due to cleaning, handling, and packaging it cannot be determined how the exposed coil was damaged.Located on the top proximal end of the resheathing tool in the open cutout section, the v notch has been fractured.The locking mechanism has compression and stretching damage.No manufacturing defects were found.Conclusion: the complaint of the coil becoming stuck inside the microcatheter is not confirmed.Due to coil damage and without the return of the microcatheter used in the procedure the root cause cannot be determined, however the evidence as received highly suggests that there are two possible contributing factors to the coil becoming stuck inside the microcatheter.The primary contributing factor and the common denominator in both complaints was the selection of an over-sized microcatheter that was used with a 18 series microcoil system.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿proper selection of the appropriately sized microcatheter is required to avoid damage to the codman microcoil system and to minimize potential complications.Microcatheter selection is also determined by the physician and is predicated by the location of the aneurysm, patient safety, and physician preference.The codman microcoil 18 system is compatible with microcatheters with inner lumen diameters ranging from 0.017 to 0.021 in (0.356 to 0.533 mm).The progreat microcatheter comes in two inner lumens of 0.022¿ and 0.025¿ both of which are outside the recommendation of the ifu.In addition, without the return of the progreat microcatheter used i the procedure, it cannot be determined if these component had any additional contributions to the complaint event.The secondary possible contributing factor to the coil becoming stuck inside the microcatheter may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edges.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which may have damaged the coil and prevented the coil from advancing.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ dhr: a review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Based on the information and the analysis, the event was confirmed, however procedural factors outlined in the ifu likely contributed to the event.Without return of concomitant products it cannot be determined if those components had any additional contributions to the complaint event.Additionally, review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.
 
Event or Problem Description
The contact from the facility reported that during coil embolization of an aneurysm (15mm in size) at hepatic artery two presidio coils (pc4181550-30/c35982, pc4181447-30/c34163) an orbit galaxy coil (640cf0721/17383916) were stuck in the microcatheter.The enpower control cable was not clean upon opening however did not provide any reason.The location that the device was not clean is unknown however the issue was not discovered during opening.The patient was a male of unknown age; the level of tortuousity was heavy, and no calcification of the vessels.A sheath introducer (terumo), a guidewire (asahi), a progreat microcatheter (terumo), a lighthouse (piolax), and a y connector (terumo) were used for this procedure.The complaint presidio coils were the first two coils used in the procedure.The first coil was stuck at the distal area in the microcatheter (mc), and it was retrieved.The resistance was strong while retrieving as well.The second coil was stuck in the middle of mc during mc placement.It didnmove at all and retrieved when the mc was retrieved.Then mc was replaced and the procedure continued.The complaint galaxy was used after the physician inserted more than 10 coils.It was stuck in the middle of the mc, and it was retrieved.Peeling was done successfully and the coil was decontaminated after retrieved.When the physician cleaned the inside the mc and tried to reuse, it was stuck in the introducer sheath and couldn't even deliver.The complaint enpower control cable was not clean when it was opened by mistake.Gc and mc were quite unstable and took about 6 hours for the procedure.The procedure was successfully completed with a 30-minute delay.There was also no patient injury/complications reported.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and the constant flush had been maintained at all times.No visible defect/damage was noted on the products prior to (and after) the event.It is unknown if there were any kinks or bends on the coils or microcatheter used in the event.No unintended detachment was observed in the vessel or in the microcatheter.The product will be returned for the investigation.No further information is available.Returned product analysis revealed that the presidio coil (pc4181447-30/c34163) was damaged upon return.

Brand Name
PRESIDIO 18 - CERECYTE MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6011644
Report Number2954740-2016-00230
Device Sequence Number10786749
Product Code HCG
UDI-Device Identifier00878528003267
UDI-Public(01)00878528003267(17)200331(10)C34163
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K002056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date03/31/2020
Device Catalogue NumberPC418144730
Device Lot NumberC34163
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/23/2016
Initial Report FDA Received Date10/07/2016
Patient Sequence Number1